Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

August 13, 2011Lebanon County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 13, 2011, 3:21 PM EDT for Lebanon County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 3:21 PM EDT (19:21 UTC)
Expired
Aug 13, 2011, 3:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Lebanon County, PA

The radar

The State College radar (KCCX), 151 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WWUS81 KCTP 131921
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT SAT AUG 13 2011

PAZ059-066-131945-
LANCASTER PA-LEBANON PA-
321 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS NEAR RHEEMS...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT LAWN AND MANHEIM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 259
AND 281.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...ROUTE 422...STATE ROAD 501.

LAT...LON 4005 7657 4012 7666 4019 7659 4020 7657
      4021 7657 4039 7640 4022 7611

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 2:54 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 13, 2:54 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A DEEPENING UPPER LEVEL TROUGH WILL DOMINATE THE WEATHER OVER OUR
REGION FOR THE NEXT FEW DAYS PRODUCING TIMES OF SHOWERS AND
THUNDERSTORMS TONIGHT THROUGH MONDAY. THE HEAVIEST RAINFALL
SHOULD BE TO OUR EAST. THE UPPER TROUGH WEAKENS TOWARD THE MIDDLE
OF THE WEEK BEFORE ANOTHER SURGE OF NORTHERN STREAM ENERGY
REINFORCES THIS AUTUMN- LIKE TROUGH LATER NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SMALL CLUSTERS OF SHOWERS WITH EMBEDDED THUNDER DEVELOPED THIS
MORNING WITHIN 850 MB THETA-E RIDGE IN THE AMPLIFYING PW PLUME
EXPANDING NORTHWARD FROM THE CAROLINAS AND VIRGINIA INTO SOUTH
CENTRAL PA. EXTENSIVE CLOUD COVER ACROSS CENTRAL PA IS KEEPING
CAPES IN CHECK...PRECLUDING ANY SEVERE THREAT THIS AFTERNOON.
CELLS ARE ALSO TRACKING ALONG AT A GOOD CLIP THUS FAR AND
REMAINING ISOLATED TO SCATTERED IN COVERAGE. MODEL GUIDANCE AND
RADAR TRENDS SUGGEST THAT LOCALLY HEAVY RAINFALL WILL BECOME MORE
OF A THREAT THIS EVENING IN CELLS OVER SOUTHEAST SECTIONS AS
NORTHWARD PROPAGATION OF ACTIVITY CURRENTLY OVER MARYLAND AND
NORTHERN VIRGINIA CONTS TO FOCUS ON THAT AREA WITHIN THE
AMPLIFYING PW PLUME AND 850 MB THETA-E RIDGE. THIS AREA COULD SEE
BETWEEN ONE HALF AND 1.5 INCHES OF QPF THIS EVENING...WHICH WOULD
BE OF THE BENEFICIAL VARIETY AND IS NOT EXPECTED TO PRODUCE ANY
SIGNIFICANT OR WIDESPREAD FLOODING ISSUES BESIDES LOCAL PONDING OF
WATER IN DOWNPOURS.

LATER TONIGHT...PW PLUME DRIFTS EASTWARD TOWARDS THE COASTAL PLAIN
AND LOCALLY HEAVY CONVECTIVE RAINFALL THREAT OVER THE EAST LESSENS
AS A RESULT. STEADY LIGHT TO OCCASIONALLY MODERATE RAINFALL IS
EXPECTED TO DEVELOP AND OVERSPREAD MUCH OF THE REMAINDER OF
WESTERN AND CENTRAL PA WITH GENERAL AMOUNTS IN THE QUARTER TO HALF
INCH RANGE AND ISOLATED AMOUNTS UP TO 0.75 INCHES...AGAIN IN THE
VERY BENEFICIAL CATEGORY.

&&

.SHORT TERM /SUNDAY/...
SUNDAY CONTS TO LOOK CLOUDY...COOL AND WET AS CUT OFF LOW DRIFTS
SE FROM THE GRT LKS. SFC LOW WILL TRACK SOUTH OF THE MASON
DIXON...PLACING PA IN AN AREA OF BROAD SCALE WAA WITH WIDESPREAD
SHRA...ALONG WITH A FEW RUMBLES OF THUNDER. PWAT AND LOW LVL SERLY
WIND ANOMALIES IN THE GEFS DATA POINT TOWARD A BENEFICIAL RAINFALL
FOR MUCH OF THE AREA...WITH THE THREAT FOR FLOODING RAINFALL
STAYING OVER EXTREME EASTERN BORDER AREAS OF PA. ENSEMBLE MEAN QPF
SUNDAY AND SUNDAY NIGHT IS CLOSE TO AN INCH. HOWEVER...OROGRAPHIC
EFFECTS COULD RESULT IN LOCAL AMTS CLOSER TO 2 INCHES ACROSS
PORTIONS OF THE EAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE DEEP TROUGH WILL DOMINATE OUR WEATHER SUNDAY NIGHT INTO
TUESDAY AS IT WEAKENS AND SLIDES TO OUR EAST. THIS WILL ALLOW SOME
RIDGING INTO THE REGION PROVIDING DRIER WEATHER TUESDAY INTO
PERHAPS EARLY THURSDAY. ANOTHER SHORTWAVE IN THE NORTHWEST FLOW
MAINTAINING THE TROUGH IN THE EAST POPS ANOTHER SHORTWAVE INTO THE
EAST LATER IN THE WEEKEND.

SUNDAY NIGHT RESIDUAL MOISTURE AND OUR ENDING EVENT KEEPS US ON
THE EDGE OF THE RAIN SHIELD. THE SLOW MOVING LOW ALONG THE COASTAL
PLAIN KEEPS MOISTURE OVER OUR REGION. HEAVIEST AND STEADIEST RAIN
SHOULD BE TO OUR EAST BY MONDAY MORNING. BUT SOME RESIDUAL
MOISTURE IMPLIES SHOWERS ARE LIKELY MOST OF THE DAY MONDAY...MORE
SO IN THE EAST THAN IN THE WEST.

MONDAY EVENING THE INTO TUESDAY BEST CHANCE OF RAIN IN IN EASTERN
MOST AREAS. GEFS STILL SHOWS MEMBERS WITH RAIN IN SE PA. DURING
THE DAY TUESDAY THE BOUNDARY JUST OFF SHORE HAS THE LARGER SCALE
MODELS SHOWING THE POTENTIAL FOR SHOWERS...KEPT SLIGHT CHANCE IN
SE. HIGH RESOLUTION DATA AS WE GET CLOSER WILL TELL IF THIS SHARP
EDGE BELONGS TO OUR EAST. ENOUGH UNCERTAINTY TO KEEP SLIGHT
CHANCE IN EXTREME SOUTHEAST.

THE GEFS DOES SHOW A STALLED MOISTURE BOUNDARY IN THE PW FIELD
WHICH IS LIKELY WHY THERE IS ENHANCED POPS/QPF IN THE GEFS IN
EASTERN PA TOWARD THE COAST. ENOUGH UNCERTAINTY TO KEEP SLIGHT
CHANCE IN THE FORECAST IN SOUTHEAST.

TUESDAY NIGHT INTO WEDNESDAY RIDGING ALOFT AND LOW PW SURGE
IMPLY A GOOD POTENTIAL 24 TO 36 HOUR RAIN FREE PERIOD. WED STATE
WIDE SHOULD BE DRY. TUES AND WED SHOULD BE BEST DAYS OF WEEK AS
FORECAST BY CMCEPS AND GEFS.

THURSDAY THE GEFS SHOWS SHOWERS IN SE AGAIN. DID NOT PUT MUCH
CREDENCE IN IT. REAL THREAT OF SHOWERS LATE THURSDAY AND FRIDAY
WILL BE WITH THE WAVE IN THE NW FLOW MOVING TOWARD THE REGION. THE
GEFS SHOWS THIS SYSTEM BRINGING A PERIOD OF UNSETTLED WEATHER WITH
SHOWER POTENTIAL LATE THURSDAY INTO SATURDAY.

THIS POTENTIAL SYSTEM LATE THU-SAT IS MOISTURE STARVED...BEST
INDICATIONS IS THE CARVING OUT OF THE 500 HPA TROUGH. THE SYSTEM
BEHIND THIS MAYBE A BIT EXCITING. SO KEPT POPS ON LOW END.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR WITH SCT MVFR CIGS IN SHRA AND ISOLD TSRA THROUGHOUT THIS
AFTERNOON AND EVENING...WITH SEVERAL HOURS OF MVFR CIGS AND
SHRA/TSRA OVER SOUTHEAST PA AIRFIELDS THIS AFTERNOON AND THIS
EVENING. CIGS LOWERING TO MVFR OVERNIGHT WESTERN AND CENTRAL WITH
GENERAL SHOWER ACTIVITY INCREASING...WITH AREAS OF SHOWERS AND
STORMS OVER SOUTHEAST ROUTES PERSISTING BUT OVERALL DECREASING IN
INTENSITY AND COVERAGE OVERNIGHT. MVFR TO IFR CIGS SUN WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS.

OUTLOOK...
SUN...MVFR/IFR IN RAIN AND ISOLD TSTMS.
MON...MVFR AND AREAS IFR IN AM. IMPROVING TO MVFR/VFR DURING DAY.
TUE-WED...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...DEVOIR
SHORT TERM...FITZGERALD
LONG TERM...GRUMM
AVIATION...DEVOIR/RXR
Hazardous weather outlook, Aug 13, 2:56 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
256 PM EDT SAT AUG 13 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-141900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
256 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ACROSS CENTRAL AND
EASTERN SECTIONS THROUGH TONIGHT. LOCAL DOWNPOURS COULD PRODUCE
AMOUNTS BETWEEN ONE HALF AND ONE AND A HALF INCHES OVER EXTREME
EASTERN PORTIONS OF THE RIDGE AND VALLEY REGION AND THE
SUSQUEHANNA RIVER VALLEY BY EARLY SUNDAY MORNING. MOST AREAS WILL
SEE LESS THAN ONE HALF INCH OF RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT CENTRAL PENNSYLVANIA...
WITH THE HEAVIEST RAINFALL CONFINED TO EXTREME EASTERN
PENNSYLVANIA AND NEW JERSEY. ADDITIONAL HALF INCH TO ONE AND A
HALF INCH AMOUNTS ARE POSSIBLE OVER THE LOWER SUSQUEHANNA RIVER
VALLEY BY LATE SUNDAY NIGHT AND MONDAY MORNING...WITH AMOUNTS OF
AN INCH OR LESS GENERALLY EXPECTED ACROSS THE REMAINDER OF CENTRAL
AND WESTERN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT SAT AUG 13 2011

PAZ059-066-131945-
LANCASTER PA-LEBANON PA-
321 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS NEAR RHEEMS...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT LAWN AND MANHEIM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 259
AND 281.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...ROUTE 422...STATE ROAD 501.

LAT...LON 4005 7657 4012 7666 4019 7659 4020 7657
      4021 7657 4039 7640 4022 7611

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:25 PM EDTSpecial Weather StatementCTPYork35 min
Aug 13, 3:58 PM EDTAreal Flood AdvisoryCTPAdams, Lancaster, York3 hr
Aug 13, 4:05 PM EDTSpecial Weather StatementCTPColumbia40 min
Aug 13, 6:00 PM EDTSpecial Weather StatementCTPSchuylkill60 min
Aug 13, 6:34 PM EDTSpecial Weather StatementCTPBedford56 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.